West Virginia, 2013

Flash Flooding and Hail in West Virginia, July 19, 2013

July 19, 2013 · NWS RNK · 3 events in 3 counties and zones

A large upper level ridge was firmly anchored across the southern/central Appalachians with a very warm and humid air mass setting the stage for thunderstorm development. One storm dropped hail over Monroe County and another produced some flash flooding along the Summers/Greenbrier county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large upper level ridge was firmly anchored across the southern/central Appalachians with a very warm and humid air mass setting the stage for thunderstorm development. One storm dropped hail over Monroe County and another produced some flash flooding along the Summers/Greenbrier county line. Radar estimated 2 to 3 inches of rain fell in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 1:13 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 19, 1:13 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT FRI JUL 19 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS INTO
SATURDAY. A COLD FRONT WILL MOVE SLOWLY THROUGHOUT THE AREA
LATER IN THE WEEKEND. THIS FRONT STALL OVER SOUTHERN VIRGINIA AND
NORTH CAROLINA TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1038 AM EDT FRIDAY...

TENACIOUS MOUNTAIN VALLEY FOG HAS JUST ABOUT BURNED OFF IN ALL
AREAS AT TIME OF THIS WRITING...QUICKLY FOLLOWED BY DEVELOPMENT OF
TOWERING CUMULUS IN UNCAPPED ATMOSPHERE. MID MORNING SURFACE AND
UPPER AIR TEMPERATURES NEARLY IDENTICAL TO THOSE OF YESTERDAY...
AND SEE NO REASON WHY WEATHER FOR THIS AFTERNOON WILL BE ANY
DIFFERENT THAN THAT OF YESTERDAY...OR THE PAST COUPLE OF DAYS FOR
THAT MATTER. HIGH TEMPERATURES WILL BE LARGELY GOVERNED BY EXTENT
AND PLACEMENT OF CLOUDS...BUT 90S ACROSS PIEDMONT WITH 80S IN THE
MOUNTAINS WILL AGAIN BE COMMON...EXCEEDING CONVECTIVE TEMPERATURES
IN ALL AREAS.

MORNING SOUNDING FROM BLACKSBURG...AND FORECAST SOUNDINGS
INDICATE PERSISTENCE OF A WEAK WARM NOSE IN LOWEST 10K FEET WITH
LACKLUSTER MID LEVEL LAPSE RATES OVER THE PIEDMONT. SOMEWHAT
STEEPER LAPSE RATES AND LESS WARM NOSE EXISTS WEST OF THE BLUE
RIDGE. THIS...COUPLED WITH LACK OF DYNAMIC FORCING...SHOULD ENSURE
THAT ACTIVITY OVER THE PIEDMONT...IF ANY...SHOULD BE RELATIVELY
ISOLATED IN NATURE...WITH A MORE WIDELY SCATTERED DIURNALLY-DRIVEN
EVENT OVER THE MOUNTAINS...WHERE COMBINATION OF DIFFERENTIAL
HEATING AND LOCALIZED FORCED ASCENT DUE TO OROGRAPHY WILL PROVIDE
NEEDED SUPPORT FOR CONVECTIVE DEVELOPMENT.

CORFIDI VECTORS ARE AGAIN LESS THAN 5 KNOTS IN ALL AREAS...AND
PRECIPITABLE WATER REMAINS VERY HIGH...ON ORDER OF 1.65 IN. STORMS
THAT DEVELOP WILL LARGELY BE GOVERNED BY OUTFLOW BOUNDARIES AND/OR
TOPOGRAPHY...AND TEND TO IRRATICALLY DRIFT...ONCE AGAIN
MAINTAINING PRIMARY CONCERN FOR LOCALIZED FLASH FLOOD THREAT
(CONSIDERING EXISTING WET GROUND/HIGH PW VALUES/SLOW STORM
MOVEMENT) RATHER THAN ORGANIZED SEVERE WEATHER THREAT
(CONSIDERING RELATIVELY HIGH WET BULB ZERO HEIGHTS AND LACKLUSTER
TROPOSPHERIC WIND PROFILES).

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

SATURDAY INTO SUNDAY...A COLD FRONT WILL APPROACH...ENTER...AND THEN
STALL OVER THE REGION. WE ARE EXPECTING INCREASING CHANCES OF
PRECIPITATION WITH SHOWERS LIKELY ACROSS THE ENTIRE ARE DURING THE
DAY SUNDAY...WITH SCATTERED STORMS. TEMPERATURES WILL TREND SLIGHTLY
COOLER EACH DAY THANKS TO INCREASING CLOUD COVER AND BETTER
DISTRIBUTION OF RAIN. ON MONDAY...GUIDANCE VARIES ON JUST HOW FAR
SOUTH THE FRONT MAKES IT BEFORE IT REVERSES COURSE AS A WARM FRONT
THAT LIFTS BACK TOWARD THE MASON-DIXON LINE. THE DIFFERENCES STEM
FROM THE PROGRESSING OF A CENTRAL U.S. TROUGH AND SUBSEQUENT
SOUTHERLY FLOW THAT PREVAILS ON ITS EASTERN FLANK. WILL CONTINUE
WITH A FORECAST THAT OFFERS A TREND TOWARD SLIGHTLY COOLER
CONDITIONS ON MONDAY WITH SCATTERED SHOWERS AND STORMS THANKS TO THE
PROXIMITY OF THE FRONT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 1240 PM EDT THURSDAY...

BROAD UPPER TROF OVER THE NORTHEAST UNITED STATES THIS TIME FRAME.
SHORT WAVES COMES THROUGH THE BASE OF THE TROF AND ACROSS THE OHIO
VALLEY ON TUESDAY. PATTERN IS NOT VERY AMPLIFIED AND 00Z ECMWF IS
SUGGESTING SURFACE FRONT WILL REACH THE FORECAST AREA SATURDAY NIGHT
AND SUNDAY...THEN WITH WAVES MOVING ALONG THE BOUNDARY BACK AND
FORTH THROUGH THE FORECAST AREA INTO WEDNESDAY.

850 MB TEMPERATURES REMAIN IN THE +16 TO +19 RANGE. BUT EXPECTING
ENOUGH CLOUDS AND PRECIPITATION TO KEEP TEMPERATURES NEAR NORMAL.
WILL CONTINUE TO HIGHLIGHT PROLONGED PERIOD OF WET WEATHER WITH THE
POTENTIAL FOR HEAVY RAIN AND FLOODING IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 210 PM EDT FRIDAY...

MAINLY VFR FLIGHT CONDITIONS ARE EXPECTED FOR THE REST OF THIS
AFTERNOON AT ALL TERMINAL FORECAST SITES OUTSIDE OF AREAS OF
SHOWERS/THUNDERSTORMS...WHERE CONDITIONS WILL LOCALLY BE REDUCED
INTO THE LIFR RANGE IN TORRENTIAL RAIN. ACTIVITY THROUGH THE
AFTERNOON HOURS WILL BE FOCUSED ALONG THE EASTERN FLANKS OF THE
BLUE RIDGE...MAINLY SOUTH OF ROANOKE...WITH MORE ISOLATED/WIDELY
SCATTERED STORMS AND ASSOCIATED RESTRICTIONS ELSEWHERE. WITH
PRIMARY AREA OF STORMS REMAINING OUTSIDE OF TERMINAL FORECAST
SITES (KLWB...KBLF...KBCB...KROA...KLYH...KDAN)...HAVE MAINTAINED
MENTION OF VCTS AT ALL RESPECTIVE LOCATIONS...BUT WILL NOT INCLUDE
PREVAILING CONDITION UNLESS SPECIFIC STORM DIRECTLY THREATENS ANY
PARTICULAR SITE.

WITH LOSS OF DAYTIME HEATING...A MOIST GROUND...CLEARING
SKIES...AND NEARLY CALM BOUNDARY LAYER...SHOULD SEE ANOTHER NIGHT
WHERE WIDESPREAD MOUNTAIN VALLEY FOG DEVELOPS...ALONG WITH MORE
LOCALIZED FOG IN LOW LYING AREAS OF THE PIEDMONT...PRIMARILY
DRIVING AREAS SUCH AS KLWB...KBCB...AND KLYH INTO IFR/LIFR
RANGE...ALTHOUGH OTHER AREAS SUCH AS AT KBLF AND KDAN MAY TREND
THAT WAY AS WELL.

SIMILAR TO THIS MORNING...EXPECT FOG TO BURN OFF/LIFT BY 0900-1000
AM ON SATURDAY IN MOST AREAS...ONLY TO BE REPLACED BY BUILDING
CLOUDS AND REDEVELOPMENT OF SHOWERS/THUNDERSTORMS SHORTLY
BEFORE/AROUND NOON. APPROACH OF COOL FRONT FROM NORTH AND WEST
WILL PROVIDE EVEN GREATER THREAT/FOCUS FOR A MORE WIDESPREAD
COVERAGE OF STORMS BY MID-LATE AFTERNOON...ALONG WITH ASSOCIATED
FLIGHT RESTRICTIONS...AND AS IT STALLS OVER THE AREA SATURDAY
NIGHT INTO SUNDAY. PROXIMITY OF FRONT WILL MAINTAIN THREAT OF
WIDESPREAD FLIGHT RESTRICTIONS INTO AT LEAST MVFR...IF NOT IFR
RANGE...DURING THIS TIMEFRAME.

MODELS CONTINUE TO DEPICT STALLED FRONT REMAINING OVER/NEAR THE
AREA INTO EARLY NEXT WEEK...ONLY TO HAVE YET ANOTHER FRONT TO
APPROACH AND THEN STALL OVER THE AREA BY MIDWEEK. AS A
RESULT...INTRUSIONS BACK INTO THE VFR RANGE MAY BE RELATIVELY
SHORT LIVED WELL INTO NEXT WEEK...ESPECIALLY IN THE MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...AMS
AVIATION...WERT
Hazardous weather outlook, Jul 19, 4:36 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
536 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG
WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:25 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT FRI JUL 19 2013

VAZ014-191900-
MONTGOMERY VA-
225 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM NEAR PRICES FORK...MOVING TO THE EAST AT
  15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  CHRISTIANSBURG...
  PRICES FORK...
  AND MERRIMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3719 8032 3713 8035 3712 8050 3719 8052
      3720 8051 3721 8052 3722 8053 3728 8046
TIME...MOT...LOC 1820Z 279DEG 12KT 3721 8047

MBS
Special weather statement, Jul 19, 1:27 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT FRI JUL 19 2013

NCZ003-VAZ016-032-191900-
SURRY NC-PATRICK VA-CARROLL VA-
227 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTH CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PINE RIDGE...MOVING TO THE EAST AT 15
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  BOTTOM...
  CANA...
  TOAST...
  AND PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3647 8081 3664 8078 3663 8048 3637 8054
TIME...MOT...LOC 1825Z 279DEG 12KT 3655 8072

MBS
Special weather statement, Jul 19, 1:45 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUL 19 2013

VAZ011-013-191915-
GILES VA-PULASKI VA-
245 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTH CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR POPLAR HILL...MOVING TO THE EAST AT 10
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  POPLAR HILL...
  AND BANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3714 8081 3722 8083 3730 8067 3713 8065
TIME...MOT...LOC 1842Z 258DEG 8KT 3720 8076

MBS
Special weather statement, Jul 19, 1:55 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT FRI JUL 19 2013

WVZ045-191930-
GREENBRIER WV-
255 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FRANKFORD...MOVING TO THE EAST AT 10
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  MAXWELTON...
  LEWISBURG AIRPORT...
  FALLING SPRING...
  AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3782 8059 3799 8054 3806 8033 3782 8034
TIME...MOT...LOC 1851Z 266DEG 9KT 3793 8045

MBS
Special weather statement, Jul 19, 1:59 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT FRI JUL 19 2013

VAZ020-192000-
BATH VA-
259 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 400 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURNSVILLE...MOVING TO THE EAST AT 10
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND BURNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3820 7957 3818 7952 3817 7951 3817 7953
      3816 7952 3815 7953 3816 7950 3817 7949
      3816 7944 3812 7967 3822 7971
TIME...MOT...LOC 1855Z 261DEG 8KT 3817 7962

MBS
Special weather statement, Jul 19, 2:03 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT FRI JUL 19 2013

WVZ044-191930-
MONROE WV-
303 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RED SULPHUR SPRING...MOVING TO THE EAST
  AT 10 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LINDSIDE...
  AND RED SULPHUR SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3759 8063 3744 8063 3743 8080 3752 8080
      3753 8079
TIME...MOT...LOC 1859Z 261DEG 8KT 3747 8076

MBS

The radar

The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Monroe

When
July 19, 2:12 PM EST
Where
Monroe County, 1.49 mi SSE of Orchard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.450, -80.720

Flash Flood, Greenbrier

When
July 19, 7:49 PM EST to 8:49 PM EST
Where
Greenbrier County, 0.91 mi SW of Dawson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.843, -80.734

The road was washed out halfway between Lawn and Dawson.

Flash Flood, Summers

When
July 19, 7:49 PM EST to 8:49 PM EST
Where
Summers County, 4.77 mi E of Elton to 4.2 mi E of Elton
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.814, -80.733

Duncan Branch Road flooded from water overflowing adjacent drainage ditches and culverts. The Lawn-Dawson Road was also washed out near the county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466400, 466401, 466405.